Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 163, NWS Atlanta, GA

May 9, 2023Coweta County, Fayette County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 9, 2023, 2:44 PM EDT for Coweta County, Fayette County, Georgia. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2023, 2:44 PM EDT (18:44 UTC)
Expired
May 9, 2023, 3:30 PM EDT
In force
46 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Coweta County, GA, Fayette County, GA

The radar

The Atlanta radar (KFFC), 4 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 2:46 PM EDTHAIL 13 Sw Thomas Crossroads, GANICKEL TO QUARTER SIZED HAIL IN THE SUMMERGROVE AND EASTLAKE NEIGHBORHOODS.
May 9, 2:50 PM EDTHAIL 11 Ese Thomas Crossroads, GAQUARTER SIZED HAIL AT THE INTERSECTION OF HWY 34 AND EBENEZER CHURCH ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.7 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
897 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

499 
WUUS52 KFFC 091844
SVRFFC
GAC077-113-091930-
/O.NEW.KFFC.SV.W.0163.230509T1844Z-230509T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
244 PM EDT Tue May 9 2023

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Central Fayette County in north central Georgia...
  Northeastern Coweta County in west central Georgia...

* Until 330 PM EDT.

* At 244 PM EDT, a severe thunderstorm was located near Sharpsburg,
  or 8 miles east of Newnan, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Newnan, Fayetteville, Peachtree City, Tyrone, Senoia, Brooks,
  Sharpsburg, Turin, Starrs Mill, Cannongate and Thomas Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3349 8470 3344 8441 3326 8449 3326 8450
      3325 8450 3325 8451 3323 8450 3331 8477
TIME...MOT...LOC 1844Z 286DEG 9KT 3338 8463 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
063 
WWUS52 KFFC 091857
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
257 PM EDT Tue May 9 2023

GAC077-113-091930-
/O.CON.KFFC.SV.W.0163.000000T0000Z-230509T1930Z/
Fayette GA-Coweta GA-
257 PM EDT Tue May 9 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR CENTRAL FAYETTE AND NORTHEASTERN COWETA COUNTIES...

At 257 PM EDT, a severe thunderstorm was located over Peachtree City,
or 9 miles southwest of Fayetteville, moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Newnan, Fayetteville, Peachtree City, Tyrone, Senoia, Sharpsburg,
Turin and Starrs Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3345 8465 3342 8443 3327 8449 3326 8449
      3326 8450 3325 8451 3325 8452 3334 8472
TIME...MOT...LOC 1857Z 286DEG 9KT 3337 8459 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
157 
WWUS52 KFFC 091927
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
327 PM EDT Tue May 9 2023

GAC077-113-091937-
/O.EXP.KFFC.SV.W.0163.000000T0000Z-230509T1930Z/
Fayette GA-Coweta GA-
327 PM EDT Tue May 9 2023

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FAYETTE AND
NORTHEASTERN COWETA COUNTIES WILL EXPIRE AT 330 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3345 8465 3342 8443 3327 8449 3326 8449
      3326 8450 3325 8451 3325 8452 3334 8472
TIME...MOT...LOC 1927Z 286DEG 9KT 3335 8451 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 1:53 PM EDT, 51 minutes earlier.

Area forecast discussion, May 9, 1:53 PM EDT, 51 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
153 PM EDT Tue May 9 2023

...New 18Z Aviation Discussion...

.SHORT TERM...
(Today through Wednesday)
Issued at 349 AM EDT Tue May 9 2023

This morning rain showers and thunderstorms continue to move
southeastward toward the FA through TN along a surface boundary ahead
of a cold front. This complex of storms will likely brush N GA as it
continues southeast over the next few hours. After the morning
convection across our northern counties our next chance for
convection will be after 18Z as a weak H500 disturbance and the
aforementioned cold front works its way through the CWA. CAMs
continue to provide quite the range of outcomes for this afternoon.
Have toned down PoPs across areas north of I20, but with FROPA
occurring across central GA in the afternoon and the presence of
decent instability it is possible that a few storms become strong to
severe capable of producing strong wind gusts. Tomorrow the front
will stall across our southern border acting as as a focus for
precip to develop. The rest of the FA will see much drier conditions
thanks to the dry northwesterly flow aloft.

Temperatures today and tomorrow will continue to warm with highs
reaching the mid 80s north of I20 and upper 80s to lower 90s south
of I20. Low temperatures will only fall into the 60's across the
entire area.

28

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 349 AM EDT Tue May 9 2023

Upper ridging will slowly migrate further east by late week with the
CWA more on the western periphery of the surface high. This will
result in mainly diurnally driven convection across western and
north GA but chances overall are low through the weekend.
Similar to the previous forecast, maintained slight chance PoPs
through the majority of the period. It's not until early next
week that guidance hints at a shortwave and weak surface boundary
moving through the region from the north bringing another chance
for some showers and storms. Still too far out to hash out any
details but highest rain chances look to be confined to North GA.
Temperatures are forecast to be in the 80s through Friday and
climb into the upper 80s to near 90 through the weekend. Low
temperatures will range from the upper 50s to 60s.

07

&&

.AVIATION...
(18Z TAFS)
Issued at 136 PM EDT Tue May 9 2023

A low cloud deck that developed over west Georgia has been slow to
lift and erode, and scattered MVFR clouds remain near the ATL
sites, as a result. Otherwise, VFR conditions are expected to
continue through the remainder of the day. Convection appears to
be getting started along an axis to the south of the metro area.
At this time, coverage of TSRA are still expected to be too low
to include a TEMPO, but VCSH has been maintained at ATL through
the afternoon. Winds will be W to NW at 5-10 kts until shifting to
NE after 08Z. Scattered MVFR level clouds will once again be
possible in the early morning hours at ATL, roughly from 10-15Z.

//ATL Confidence...18Z Update...
Medium confidence on all elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          61  81  58  82 /  10  10  10  10
Atlanta         63  83  62  82 /  10  10  10  20
Blairsville     55  78  55  76 /   0  10  10  10
Cartersville    62  84  61  82 /  20  10  10  20
Columbus        67  89  65  85 /  20  30  20  30
Gainesville     60  79  58  79 /  10  10  10  10
Macon           65  85  62  85 /  10  20  10  20
Rome            61  84  61  83 /  10  10  10  30
Peachtree City  62  84  62  82 /  10  20  10  20
Vidalia         66  84  61  85 /  10  20  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...28
LONG TERM....07
AVIATION...King
Hazardous weather outlook, May 9, 4:19 AM EDT, 10 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
419 AM EDT Tue May 9 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-100830-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
419 AM EDT Tue May 9 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered thunderstorms will be possible this afternoon and
evening. A few strong storms are possible and an isolated severe
storm cannot be ruled out. The primary thunderstorm hazards will
be gusty winds, lightning and small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

A summer-like pattern will support several rounds of showers and
thunderstorms through the remainder of the week. Predicting the
exact timing and areal extent of the storms is difficult at this
time. Some storms will be capable of heavy rain, brief strong
winds, and cloud-to- ground lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, May 9, 2:06 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
206 PM EDT Tue May 9 2023

GAZ052-091830-
Heard GA-
206 PM EDT Tue May 9 2023

...A strong thunderstorm will impact portions of Heard County through
230 PM EDT...

At 206 PM EDT, a strong thunderstorm was over Roosterville, or 7
miles northwest of Franklin, moving east at 15 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Franklin, Ephesus, Centralhatchee, Frolona, Powers Crossroads and
Roosterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3343 8527 3343 8511 3339 8500 3329 8496
      3328 8496 3328 8495 3317 8509 3320 8510
      3319 8511 3318 8511 3331 8527 3341 8529
TIME...MOT...LOC 1806Z 292DEG 15KT 3337 8518

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, May 9, 2:37 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
237 PM EDT Tue May 9 2023

GAZ053-054-091915-
Fayette GA-Coweta GA-
237 PM EDT Tue May 9 2023

...A strong thunderstorm will impact portions of central Fayette and
northeastern Coweta Counties through 315 PM EDT...

At 237 PM EDT, a strong thunderstorm was over Thomas Crossroads, or
near Newnan, moving east at 10 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
         cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Newnan, Fayetteville, Peachtree City, Tyrone, Senoia, Brooks,
Sharpsburg, Turin, Starrs Mill, Cannongate and Thomas Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3349 8468 3344 8440 3326 8449 3326 8450
      3325 8450 3325 8451 3323 8450 3332 8475
TIME...MOT...LOC 1837Z 286DEG 9KT 3342 8467

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 2:06 PM EDTSpecial Weather StatementFFCHeard24 min
May 9, 2:37 PM EDTSpecial Weather StatementFFCFayette38 min
May 9, 3:16 PM EDTSpecial Weather StatementFFCCoweta29 min
May 9, 3:34 PM EDTSpecial Weather StatementFFCFayette26 min
May 9, 3:41 PM EDTSpecial Weather StatementFFCHall34 min
May 9, 4:15 PM EDTSpecial Weather StatementFFCJackson30 min
May 9, 4:20 PM EDTSpecial Weather StatementFFCBibb25 min
May 9, 4:38 PM EDTSpecial Weather StatementFFCHarris37 min
May 9, 4:41 PM EDTSpecial Weather StatementFFCBartow34 min
May 9, 4:47 PM EDTSpecial Weather StatementFFCTwiggs28 min
May 9, 4:48 PM EDTSpecial Weather StatementFFCBibb27 min
May 9, 5:03 PM EDTSevere Thunderstorm WarningFFCTwiggs27 min
May 9, 5:05 PM EDTSpecial Weather StatementFFCForsyth25 min
May 9, 5:09 PM EDTSpecial Weather StatementFFCClarke36 min
May 9, 5:11 PM EDTSpecial Weather StatementFFCBartow34 min
May 9, 5:15 PM EDTSpecial Weather StatementFFCMuscogee45 min
May 9, 5:19 PM EDTSevere Thunderstorm WarningFFCBartow41 min
May 9, 5:29 PM EDTSevere Thunderstorm WarningFFCBleckley, Houston, Twiggs31 min
May 9, 5:36 PM EDTSpecial Weather StatementFFCBleckley24 min
May 9, 5:50 PM EDTSpecial Weather StatementFFCFloyd25 min
May 9, 6:00 PM EDTSevere Thunderstorm WarningFFCBartow, Floyd30 min
May 9, 6:04 PM EDTSpecial Weather StatementFFCBleckley, Dodge, Houston, Pulaski41 min
May 9, 6:19 PM EDTSpecial Weather StatementFFCStewart41 min
May 9, 6:29 PM EDTSpecial Weather StatementFFCFloyd31 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.